So, last night was a rough one. I was feeling unusually good and surprisingly supported after I published a link to my blog for public consumption. I even assessed the day as ‘Good’ in the mood journal app I use on my phone, as opposed to my regular ‘Meh’ rating. Would you believe I even used the word ‘proud’ to articulate how I was feeling? Me? Proud? God, that’s something I haven’t felt in a long time. But I’m trying this whole ‘being kind’ to oneself as a form of self care, and yesterday seemed like a good time to practise it. But within hours of me logging my feelings, my body started to crawl with uncomfortable tension, like ants on a sandwich at a picnic. My jaw felt tight and my stomach as though it were fermenting with anxiety. I took 100mg of Seroquel to try and quell the discomfort and paced around the house uneasily with no certain direction. An hour later, the distress persisted. I felt as though my skeleton were attempting to perform a hasty escape from it’s skin suit. I tried perching at my desk, but the desire to keep moving was overwhelming. I’ve had this before. It’s called akathisia, from the Greek “inability to sit”. It’s a not uncommon side effect of some antidepressant and antipsychotic drugs upon commencement or ceasing their use. In my case, I’ve just started taking a new antipsychotic, so I can attribute it to that. Akathisia is a horrible restlessness that creeps through your body that makes you feel confused about whether you want to sit or stand or pace or ‘something’. That ‘something’ is unidentifiable, and completely unattainable. I ended up crawling into bed with a sleeping tablet on board to try and drift off. My legs kicked and twisted incoherently for about twenty minutes before the medication kicked in and I finally fell asleep.
I’ve felt the same ache and uneasiness again today. I’ve got terrible pain in my knees and in my jaw and my arms feel strange and tight. I’ll try and organise to medication to combat it tomorrow, but I think it’s safe to mark today as a ‘Meh’ in the mood calendar.